Arkansas, 2019

Flooding in Arkansas, April 13, 2019

April 13, 2019 · NWS MEG · 2 events in 2 counties and zones

Heavy rain across portions of eastern Arkansas resulted in some flooding of roadways.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Heavy rain across portions of eastern Arkansas resulted in some flooding of roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 13, 2:11 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Apr 13, 2:11 PM CST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
311 PM CDT Sat Apr 13 2019

.DISCUSSION...19Z Surface analysis places a surface low just
southwest of Shreveport, Louisiana with a warm front extending
east towards Laurel, Mississippi. Meanwhile, overcast conditions
have persisted into the afternoon with temperatures as of 2 PM
CDT in the middle 50s to around 60 degrees at most locations.

Regional WSR-88D radar trends thus far have shown rain showers
across the Mid-South with an occasional elevated thunderstorm
over North Mississippi as the area has remained well north of a
warm front. Short term models including Convective Allowing Model
solutions (CAMs) indicate the warm front should begin to surge
north late this afternoon into early evening perhaps as far as the
Tennessee/Mississippi state line or slightly north.

Recent radar trends over Louisiana and Southern Arkansas are
already starting to show signs of a strongly forced line
developing. The CAM solutions are generally on track or perhaps
about an hour slower than what is occurring. This should bring
stronger convective activity into the forecast area beginning
5-7 PM CDT over east Arkansas (south of I-40), and across north
Mississippi this evening. Damaging winds continues to be the
predominant severe thunderstorm threat with a potential for
perhaps a tornado or two embedded within bowing segments.
Localized heavy rainfall will also be possible this evening. Will
continue the Wind Advisory for the aforementioned area as
surface/boundary layer winds are expected to remain strong as the
surface low and its tight pressure gradient move across the Mid-
South tonight.

Showers and thunderstorms are expected to gradually diminish to
rain showers as the surface low pushes away from the region.
Cooler and drier air is expected to filter in behind this low with
temperatures Sunday night into Monday morning dropping back into
to the upper 30s to around 40 degrees. This may result in the
development of patchy frost across portions of West Tennessee and
North Mississippi. Rain free conditions are expected to persist
into Tuesday across the Mid-South with temperatures in the 60s to
lower 70s on Monday recovering to the middle 70s by Tuesday.

Long term models continue to suggest a return of showers and
thunderstorms for Wednesday into Thursday with a chance for strong
to perhaps severe thunderstorms late Wednesday into Thursday. This
will continue to be monitored and subsequent threats addressed as
this timeframe draws closer. Stay tuned...

CJC

&&

.AVIATION...
/18z TAFs/

Widespread rain showers continue across the area at this time and
we anticipate a bit of a lull in the convection this afternoon.
However, strong to severe storms will move across the area from
west to east this evening, continuing into the early morning
hours. The primary hazard at the forecast terminals will be
damaging wind and tempos have been continued showing to potential
for 40+ kt winds. Convection will move east of the area overnight
with scattered light showers possible through Sunday afternoon.

Strong easterly winds will develop across portions of the Mid-
South this afternoon as a deepening surface low treks across the
region. Winds will eventually diminish overnight but will result
in reduced arrival rates given the orientation of the wind. Expect
generally VFR conditions this afternoon, although lower ceilings
and visibility are expected within convection. Conditions will
deteriorate overnight with low ceilings anticipated late tonight
and much of Sunday.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory from 4 PM this afternoon to 10 PM CDT this evening
     for Crittenden-Cross-Lee AR-Phillips-St. Francis.

MO...None.
MS...Wind Advisory from 4 PM this afternoon to 1 AM CDT Sunday for
     Calhoun-Coahoma-DeSoto-Lafayette-Marshall-Panola-Quitman-
     Tallahatchie-Tate-Tunica-Yalobusha.

     Wind Advisory from 7 PM this evening to 1 AM CDT Sunday for
     Benton MS-Chickasaw-Itawamba-Lee MS-Monroe-Pontotoc-
     Prentiss-Tippah-Union.

TN...Wind Advisory from 4 PM this afternoon to 1 AM CDT Sunday for
     Fayette-Shelby-Tipton.

&&
Hazardous weather outlook, Apr 13, 2:21 PM CST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
321 PM CDT Sat Apr 13 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-142230-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
321 PM CDT Sat Apr 13 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is an enhanced risk of severe thunderstorms south of a line
from Clarksdale, Mississippi to Tupelo, Mississippi, and a slight
risk of severe thunderstorms south of a line from Forrest City
Arkansas to McKenzie, Tennessee tonight into early Sunday morning.

Damaging winds and a few tornadoes are the main threats. Large
hail is a secondary threat. Rainfall amounts of up to 3 inches
could result in localized flash flooding.

A Wind Advisory is in effect across east-central Arkansas,
southwest Tennessee and North Mississippi late this afternoon into
this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Patchy frost is possible late Sunday night into Monday morning.

A few strong to severe storms are possible Wednesday night into
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

In the hours before

Special weather statement, Apr 13, 3:20 PM CST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Memphis TN
420 PM CDT Sat Apr 13 2019

ARZ036-048-049-MSZ007-132200-
St. Francis AR-Lee AR-Crittenden AR-Tunica MS-
420 PM CDT Sat Apr 13 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 500 PM CDT
FOR...

Eastern St. Francis County in eastern Arkansas...
Eastern Lee County in eastern Arkansas...
Southwestern Crittenden County in eastern Arkansas...
Northwestern Tunica County in northwestern Mississippi...

At 420 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 8 miles north of St
Francis National Park, moving northeast at 45 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in eastern St. Francis...eastern Lee...southwestern Crittenden
and northwestern Tunica Counties should monitor this storm closely.

LAT...LON 3515 9062 3515 9018 3503 9025 3504 9030
      3500 9031 3497 9029 3463 9048 3464 9078
TIME...MOT...LOC 2120Z 205DEG 39KT 3470 9063

JOHNSON
Special weather statement, Apr 13, 4:53 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
553 PM CDT Sat Apr 13 2019

MSZ007-008-010-011-132330-
Tunica MS-Coahoma MS-Tate MS-Quitman MS-
553 PM CDT Sat Apr 13 2019

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 630 PM CDT
FOR...

Tunica County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...
Western Tate County in northwestern Mississippi...
Northwestern Quitman County in northwestern Mississippi...

At 553 PM CDT...a strong thunderstorm producing winds at least 40 mph
was located near Jonestown, or 12 miles northeast of Clarksdale,
moving northeast at 55 mph.

People in Tunica...northeastern Coahoma...western Tate and
northwestern Quitman Counties should monitor this storm closely.

LAT...LON 3443 9057 3450 9059 3454 9054 3470 9055
      3463 9054 3468 9046 3471 9055 3477 9054
      3477 9050 3472 9051 3472 9050 3474 9045
      3477 9046 3476 9020 3472 9020 3476 9013
      3472 9006 3422 9039 3431 9062
TIME...MOT...LOC 2253Z 205DEG 49KT 3437 9049

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Phillips

When
April 13, 5:00 PM CST to 8:30 PM CST
Where
Phillips County, 4.5 mi NNW of Pine Ridge to 1.08 mi N of Helena - West Helena
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.660, -91.002

Street flooding was reported in Helena-West Helena. Flooding was reported along Highway 49 in Marvell.

Flood, Lee

When
April 13, 6:00 PM CST to 8:15 PM CST
Where
Lee County, 1.8 mi SSE of Weatherby to 3 mi S of Moro
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.857, -91.065

Street and road flooding occurred in Marianna. Flooding was reported along Highway 79.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822656, 822652.